Meds Without These Side Effects?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Meds Without These Side Effects?


dear dr phelps, i've been on several different meds over the last 8 months.i;ve been taking zoloft from my family doctor for 10 years. i've been seeing a psych doctor these 8 months because the zoloft stopped working, and had never been givin a dx until just three weeks ago. i feel sick from this new rx lithium, but i'm so tired of changing rx's, i called my pdoc twice this week but she hasn't returned my calls-1st she took me off zoloft 200mg and gave me prozac well i went manic and destroyed my marriage-then serzone-migraines, paxil-panic, wellbutrin-nausa&vomiting, topamax-hives-vomiting-gastroenterities and 1 week in hospital then depakote = 3/4 my hair all fell out alopecia they called it, well doctor my ? is now i've been givin zoloft ativan-prn and lithium for last 2 weeks i feel sick yes i had my blood work done it was ok but i have constant headache -sleepy all the time and gained 8lbs this week i'm fat bald and very depressed and this lithium makes me feel angry all the time. so maybe my dr didn't call me back because why? what kinda rx can be used for bipolar that doesn't cause hair loss stomach upset and weight gain?


Dear Paula -- 
Unfortunately, your experience is so common you wouldn't believe it.  I routinely see patients who've had 3 or more antidepressants and are now being thought to possibly have bipolar disorder, and so the doc' has tried a mood stabilizer or two, usually lithium and Depakote.  And you're getting the common side effects from each.  So, it's hard to get too hopeful about what might come next after all that.  But, believe it or not, you're actually right in the middle of the pack in terms of the likelihood that the next mood stabilizer you try will help and not cause too much trouble (maybe not any, if you get luckier than you've been so far).  Read about the "
new options" in the treatment section of my site.  And you might need to read the "hope" essay, while you're at it.  Good luck, I hope things go better (and remember, no mood stabilizer has had a full and fair trial if you're still on an antidepressant while you're taking it...)

Dr. Phelps



Published March, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?